MAUDE Adverse Event Report: THORATEC SWITZERLAND GMBH CENTRIMAG 2ND GENERATION PRIMARY CONSOLE WITH EM-TEC ADULT FLOW PROBE (VAS/ECMO); CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS

THORATEC SWITZERLAND GMBH CENTRIMAG 2ND GENERATION PRIMARY CONSOLE WITH EM-TEC ADULT FLOW PROBE (VAS/ECMO); CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Model Number 201-90411
Medical Device Problem Code Unexpected Shutdown (4019)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/30/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that when moving the centrimag motor from the retrieval trolley to the patient's extracorporeal membrane oxygenation (ecmo) cart, the speed reduced from 3800 rotations per minute (rpm) to 0 rpm spontaneously.A message appeared on the console that said "? unable to achieve set rpm".The motor was exchanged.Motor mfr # 3003306248-2023-00001.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the motor speed dropping, and a corresponding alarm was confirmed via the log file.The centrimag 2nd generation primary console (serial #: (b)(6)) was returned for analysis and a log file was downloaded for review with events spanning approximately 62 days ((b)(6)2022 at 01:25.At 02:05, the motor speed was increased to ~3800 rpm with a flow of ~4.00 lpm.At 04:51, the motor speed dropped to 4 rpm and the flow to 0.013 lpm.¿set pump speed not reached: m5¿ and ¿flow below minimum: f3¿ alarms activated.The motor speed and flow quickly recovered resolving the active alarms.At 05:14, the pump was stopped due to user request.The console was shutdown at 05:15.There were no other notable events active in the log file.The centrimag 2nd generation primary console was returned for analysis to the european distribution center (edc).The console was functionally tested and operated as intended.The reported event was unable to be reproduced.Additional provided information communicated on (b)(6)2023 stated that when moving the motor from the retrieval trolley to the patient¿s ecmo cart, 3800 rpm reduced to 0 rpm spontaneously.Adjustment of the motor cable resumed 3800 rpm.Additional provided information communicated on (b)(6)2023 stated that they are not aware of any troubleshooting that was performed.It is unsure if exchanging the motor resolved the issue.The root cause for the reported event was unable to be conclusively determined through this analysis.The device history records were reviewed for the centrimag 2nd generation primary console (serial #: (b)(6)) and the console was found to pass all manufacturing and qa specifications.The 2nd generation centrimag system operating manual section 4 entitled "warnings & precautions" warns "one additional 2nd generation centrimag primary console, motor and flow probe are required as backup system in the immediate vicinity of each patient whenever the centrimag or pedivas blood pump is used.The backup console must be connected to the backup motor and to the backup flow probe, have a battery charge sufficient for at least one hour of operation, be connected to ac power (except during transport) and be immediately available should the main console, motor or flow probe experience a malfunction." the 2nd generation centrimag system operating manual section 7 entitled ¿setting up the system¿ cautions ¿before each use, verify that the cable connecting the motor to the console is not kinked, which can occur with improper handling such as wrapping the cable tightly around the motor.If the cable is kinked, replace the motor¿.The 2nd generation centrimag system operating manual section 10 entitled "emergency and troubleshooting" states that "the recommended practice whenever there is a 2nd generation centrimag primary console or motor malfunction is to replace the console and motor as a set.Remove the blood pump from the malfunctioning motor and console and place the blood pump in the backup motor and console to continue patient support.Do not exchange individual motors or individual consoles during patient support." the 2nd generation centrimag system operating manual table 13 entitled ¿console alarms & alerts¿ addresses how to properly interpret and troubleshoot all system alarms including m5 alarms.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
CENTRIMAG 2ND GENERATION PRIMARY CONSOLE WITH EM-TEC ADULT FLOW PROBE (VAS/ECMO)
Common Device Name
CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ  CH-8005
Manufacturer (Section G)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ   CH-8005
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key16206738
Report Number3003306248-2023-00002
Device Sequence Number12116547
Product Code DWA
UDI-Device Identifier07640135140672
UDI-Public07640135140672
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K131179
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number201-90411
Device Catalogue Number102954
Device Lot Number8215783
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/30/2022
Supplement Date Received by Manufacturer06/29/2023
Initial Report FDA Received Date01/19/2023
Supplement Report FDA Received Date07/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/02/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown